Wisconsin, 2015

Flash Flooding and Flooding in Wisconsin, September 6 to 7, 2015

September 6 to 7, 2015 · NWS ARX · 14 events in 5 counties and zones

During the evening of September 6th, thunderstorms developed north of a nearly stationary front across the west central portions of Wisconsin. The first round of thunderstorms produced some locally heavy rains and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$3.3 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the evening of September 6th, thunderstorms developed north of a nearly stationary front across the west central portions of Wisconsin. The first round of thunderstorms produced some locally heavy rains and damaging winds. A tree was blown down onto a house in Merrillan (Jackson County) and another house near Warrens (Monroe County) sustained roof and siding damage from the winds. A second round of thunderstorms then developed and moved very slowly over the same area as the previous storms. With already wet soils, the heavy rain from this second round of storms produced flash flooding across the very northern sections of Trempealeau County into northern Jackson County and southern Clark County. In Eleva (Trempealeau County), flood waters covered State Highway 93 and U.S. Highway 10 and caused around $400 thousand in damage to a food business. Numerous homes and businesses in Osseo sustained water damage from flooding along the North and South Forks of the Buffalo River. The flood waters covered or washed out numerous roads in Jackson and Clark Counties. Two accidents occurred in Jackson County when people tried to drive their vehicles over water covered roads that had been washed out. The dam at Emerson Lake (Clark County) was damaged by the flood waters with repairs estimated at almost a quarter of a million dollars. State of Emergencies were declared in Jackson and Trempealeau Counties. Total damages were estimated at $1.8 million in Trempealeau County, $800 thousand in Clark County and $400 thousand in Jackson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 6, 11:49 AM CST, 56 minutes earlier.

Area forecast discussion, Sep 6, 11:49 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1249 PM CDT SUN SEP 6 2015

.UPDATE...THIS AFTERNOON INTO THIS EVENING
ISSUED AT 1249 PM CDT SUN SEP 6 2015

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS
PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND WESTERN
WISCONSIN THIS AFTERNOON. 17Z SPC MESOSCALE ANALYSIS INDICATES
NEARLY 2000 J/KG SURFACE BASED CAPE ACROSS MUCH OF THE FORECAST
AREA THIS AFTERNOON WITH CIN QUICKLY ERODING WHERE THERE HAS BEEN
BREAKS IN THE CLOUD COVER. WE ARE WATCHING A SHORTWAVE TROUGH
LIFTING NORTHEAST ACROSS NORTHWEST IOWA AND SOUTHERN MINNESOTA
THIS AFTERNOON. THIS TROUGH MAY CREATE A GRADUAL INCREASE IN
SHOWER AND STORM COVERAGE AS IT ENCOUNTERS AREAS THAT HAVE SEEN
THE CIN ERODE. WE ARE STILL EXPECTING A BROKEN LINE OF STORMS TO
DEVELOP ALONG A COLD FRONT LATE THIS AFTERNOON INTO THIS
EVENING...CLOSER TO THE INTERSTATE 35 CORRIDOR. THE BIG QUESTION
IS WHAT IMPACT WILL THESE EARLIER SCATTERED SHOWERS AND STORMS
THIS AFTERNOON HAVE ON THIS LINE OF STORMS...AND WHETHER IT WILL
KEEP IT FROM BECOMING ORGANIZED. SHEAR STILL APPEARS MARGINAL AT
BEST FOR STRONG TO SEVERE STORMS LATE THIS AFTERNOON INTO THIS
EVENING. THERE IS ABUNDANT MOISTURE TO WORK WITH HOWEVER.
PRECIPITABLE WATER VALUES ARE RUNNING RIGHT AROUND 2 INCHES WHICH
IS VERY HIGH FOR THIS TIME OF YEAR. ANY STRONGER STORMS THAT
DEVELOP WILL BE CAPABLE OF HEAVY RAINFALL AND DAMAGING WINDS. WE
CANNOT RULE OUT SOME SMALL HAIL TOO...ESPECIALLY WEST OF THE
MISSISSIPPI RIVE WHERE SHEAR IS A LITTLE MORE FAVORABLE FOR
UPDRAFT ORGANIZATION.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 248 AM CDT SUN PEP 6 2015

SHORT TERM CONCERNS DOMINATED BY RAIN CHANCES AS THE COLD FRONT
APPROACHES AND THEN MOVES THROUGH. WARM EDIFICATION AND WEAK
SHORT WAVE RIPPLES IN THE UPPER FLOW HELPING FUEL CONVECTION
ACROSS MN...WHICH WAS MOVING NORTHEASTWARD. THIS IS WELL AHEAD OF
THE COLD FRONT. LOW LEVEL JET HELPING MAINTAIN THIS CONVECTION AND
EVEN ENHANCING DEVELOPMENT ON THE SOUTHERN FLANK PER RADAR LOOPS.
THIS LINE OF CONVECTION WAS TRANSLATING SLOWLY EASTWARD...BUT THE
FEELING IS THAT DAYLIGHT WILL ARRIVE...THE LOW LEVEL JET WILL
WEAKEN...AND THIS CONVECTION WILL DISSIPATE FOR THE MOST PART. BUT
PARTS OF IT MAY SURVIVE TO IMPACT THE FAR WESTERN AND NORTHERN
PORTIONS OF THE FORECAST AREA. PARTIAL SUNSHINE TODAY SHOULD ALLOW
FOR FOR ANOTHER WARM AND HUMID DAY...WITH INCREASING INSTABILITY
AHEAD OF THE APPROACHING FRONT. THIS SETS THE STAGE FOR RENEWED
CONVECTIVE DEVELOPMENT BY AFTERNOON AS ANOTHER SHORT WAVE AND JET
STREAK ACT ON THE AVAILABLE INSTABILITY. BEST SHEAR LAGS THE
FRONT...BUT THERE IS ENOUGH SPEED IN THE UNIDIRECTIONAL FLOW TO
HELP MAINTAIN STRONG CONVECTION. THERE IS A SMALL CHANCE FOR HAIL
WITH STRONGER STORMS...AND THERE COULD BE SOME WIND CONCERNS IF
STORMS ORIENT NORMAL TO THE FLOW. PERHAPS EVEN A GREATER CONCERN
IS LOCALLY HEAVY RAINFALL. AXIS OF HIGHEST PW OF NEARLY 2 INCHES
ORIENTED ALONG THE FRONTAL BOUNDARY. SO IF STORMS TRAIN AT ALL
OVER ANY LOCATION...COULD PERHAPS SEE SOME LOCALIZED WATER ISSUES.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 248 AM CDT SUN PEP 6 2015

FRONT MAKES ITS WAY EAST OF THE FORECAST AREA ON MONDAY. RAIN
LOOKS TO LINGER OVER THE SOUTHEAST THIRD EARLY IN THE DAY. BUT
THEN THE FRONT LOOKS TO HANG UP OVER IA...AND A NEW ROUND OF
CONVECTION IS EXPECTED TO DEVELOP THERE AND MAY THEN SPREAD
NORTHEAST TOWARD SOUTHERN WI AGAIN FOR THE AFTERNOON AND EVENING.
MODELS THEN SHOW ANOTHER SIGNIFICANT SHORT WAVE BLASTING EAST
ACROSS THE PLAINS AND INTO THE CENTRAL PART OF THE COUNTRY BY
TUESDAY MORNING. THIS SHOULD AGAIN AID IN CONVECTIVE ACTIVITY
ALONG THE BOUNDARY LINGERING JUST TO THE SOUTH OF OUR AREA. THUS
HAVE TO MAINTAIN RAIN CHANCES FOR THIS ALL THE WAY THROUGH
TUESDAY. HIGH PRESSURE SHOULD HELP MAINTAIN DRY CONDITIONS FOR
WEDNESDAY...BUT A LONG WAVE TROUGH DEVELOPS OVER THE JUDSON BAY
AREA AND SENDS MORE SHORT WAVE ENERGY DOWN INTO THE AREA FOR THE
END OF THE WEEK. SOME VERY FALL-LIKE CONDITIONS WILL BE FELT BY
FRIDAYS.

&&

.AVIATION...(FOR THE 18Z TADS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1249 PM CDT SUN PEP 6 2015

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AT THE TAF SITES
FROM THIS AFTERNOON INTO TONIGHT. IFR TO LIFR CONDITIONS ARE
POSSIBLE IN THE HEAVIER DOWNPOURS...ESPECIALLY BETWEEN 00Z AND 04Z
AT KLSE AND BETWEEN 22Z AND 02Z AT KRST. A FEW OF THE STRONGER
STORMS MAY ALSO PRODUCE GUSTY WINDS AND SMALL HAIL. LOOK FOR THE
SHOWER AND STORMS TO TAPER OFF AND SHIFT SOUTH OF THE TAF SITES
MONDAY MORNING AS A COLD FRONT EDGES SOUTH INTO NORTHEAST IOWA AND
FAR SOUTHWEST WISCONSIN. MVFR/VFR CONDITIONS ARE EXPECTED MONDAY
MORNING IN THE WAKE OF THE FRONT. ADDITIONAL THUNDERSTORMS ARE
POSSIBLE MONDAY AFTERNOON AS ANOTHER DISTURBANCE INTERACTS WITH
THE FRONT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

UPDATE...WETENKAMP
SHORT TERM...MW
LONG TERM....MW
AVIATION...WETENKAMP
Hazardous weather outlook, Sep 6, 11:12 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1212 PM CDT SUN SEP 6 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1212 PM CDT SUN SEP 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME OF THE
THUNDERSTORMS COULD BECOME STRONG TO SEVERE BETWEEN 6 PM AND 10 PM.
DAMAGING WINDS AND SMALL HAIL WILL BE THE PRIMARY HAZARDS.
THUNDERSTORMS WILL BECOME FOCUSED SOUTH OF INTERSTATE 90 LATE
TONIGHT WITH HEAVY RAINFALL BECOMING THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO BE EXITING NORTHEAST IOWA AND
SOUTHWEST WISCONSIN MONDAY MORNING. SEVERE WEATHER IS NOT
EXPECTED WITH ANY OF THESE THUNDERSTORMS.

ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED FROM MONDAY NIGHT
THROUGH TUESDAY. THESE STORMS COULD PRODUCE HEAVY RAINFALL ACROSS
PORTIONS OF NORTHEAST IOWA INTO FAR SOUTHWEST WISCONSIN.

THUNDERSTORM CHANCES RETURN WEDNESDAY NIGHT INTO THURSDAY. AT
THIS TIME...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTER GROUPS MAY BE NEEDED BETWEEN 6 PM AND 10 PM TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

The radar

The La Crosse radar (KARX), 87 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 3 thunderstorm wind, 3 flood, 3 flash flood. Local standard time, as filed.

Heavy Rain, Trempealeau

When
September 6, 12:45 PM CST to 9:35 PM CST
Where
Trempealeau County, Eleva
Reported by
Broadcast Media
Coordinates
44.580, -91.470

In Eleva, six inches of rain fell.

Heavy Rain, Trempealeau

When
September 6, 2:45 PM CST to 10:00 PM CST
Where
Trempealeau County, Osseo
Reported by
COOP Observer
Coordinates
44.580, -91.220

In Osseo, 6.95 inches of rain fell.

Heavy Rain, Clark

When
September 6, 4:00 PM CST to 10:45 PM CST
Where
Clark County, 3.39 mi SE of Christie
Reported by
COOP Observer
Coordinates
44.610, -90.560

An estimated five inches of rain fell south of Christie.

Thunderstorm Wind, Jackson

When
September 6, 4:01 PM CST
Where
Jackson County, 2.41 mi NE of Alma Center
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.450, -90.880

Trees were blown down along old Highway 95 between Merrillan and Alma Center.

Heavy Rain, Jackson

When
September 6, 4:15 PM CST to 10:35 PM CST
Where
Jackson County, Hatfield
Reported by
Social Media
Coordinates
44.420, -90.730

In Hatfield, an estimated four inches of rain fell.

Thunderstorm Wind, Monroe

When
September 6, 5:28 PM CST
Where
Monroe County, Warrens
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.130, -90.500

Trees were blown down and damage to a roof and siding occurred in Warrens.

Flood, Buffalo

When
September 6, 8:26 PM CST to 11:00 PM CST
Where
Buffalo County, 1.59 mi ENE of Mondovi to 1.43 mi N of Mondovi
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.579, -91.650

Street flooding occurred in Mondovi from locally heavy rains.

Heavy Rain, Clark

When
September 6, 8:40 PM CST to September 7, 1:00 AM CST
Where
Clark County, 2.4 mi NE of Spokeville
Reported by
Trained Spotter
Coordinates
44.740, -90.390

East of Loyal, 4.75 inches of rain fell.

Flash Flood, Clark

When
September 6, 9:42 PM CST to 11:45 PM CST
Where
Clark County, 0.2 mi WNW of Greenwood to 0.42 mi WNW of Greenwood
Cause
Heavy Rain
Property damage
$1.1 million
Reported by
Law Enforcement
Coordinates
44.772, -90.604

Flood waters from the Black River covered County Road G just west of Greenwood. Waters flowing through a drainage ditch undercut Chickadee Road near Gorman Avenue southwest of Willard. County Highway M was closed north of County Highway I when a culvert was washed out. This is the second time in three years that this section of County M has been washed out. County Highway B was undermined by water west of Humbird. The flood waters also prompted the closing of the county's ATV and horse trails. The flood waters damaged the dam at Emerson Lake with repairs estimated to cost almost a quarter of a million dollars. Highway damage along was estimated at $536,200.

Flash Flood, Trempealeau

When
September 6, 9:47 PM CST to September 7, 1:15 AM CST
Where
Trempealeau County, 0.69 mi N of Eleva to 0.16 mi NNE of Eleva
Cause
Heavy Rain
Property damage
$1.4 million
Reported by
Law Enforcement
Coordinates
44.590, -91.470

Flood waters from Adams Creek went over State Highway 93 just north of Eleva and U.S. Highway 10 on the east side of Eleva. One business and one home suffered major damage from the flood waters. The business, a food wholesaler, suffered damage to a food storage building, had around 30% of their frozen food inventory destroyed and several diesel trucks were damaged causing an estimated $400 thousand in damages. The home suffered major damage when the basement completely filled with water and the main floor was also covered with water. Six other businesses in Eleva sustained minor water damage. The flood waters along the Buffalo River caused the Buffalo River State Trail to be shut down west of Eleva into Buffalo County.

Thunderstorm Wind, Monroe

When
September 6, 10:43 PM CST
Where
Monroe County, 0.85 mi NE of Sparta
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.940, -90.810

Wind gusts to around 45 mph knocked down several small trees on the north side of Sparta.

Flash Flood, Jackson

When
September 6, 11:55 PM CST to September 7, 1:00 AM CST
Where
Jackson County, 1.47 mi NW of Requa to 6.01 mi WSW of Levis
Cause
Heavy Rain
Injuries
4 direct, 0 indirect
Property damage
$400,000
Reported by
Law Enforcement
Coordinates
44.596, -91.149

Flood waters from Schoolhouse Creek caused U.S. Highways 10 and 12 to be closed in the extreme northern part of Jackson County east of Price. Numerous other roads were washed out with general flooding across the northern sections of the county covering much of the Townships of Cleveland and Garfield. Two accidents occurred when the drivers attempted to drive their vehicles over water covered roads that had been washed out. Three residents were stranded when flood waters overtook a dead end road in the Town of Cleveland. There were no reports of damage to private property with the damage limited to roads.

Flood, Trempealeau

When
September 7, 4:25 AM CST to 4:30 PM CST
Where
Trempealeau County, 2.34 mi ENE of Osseo to 1.3 mi SE of Osseo
Cause
Heavy Rain
Property damage
$360,000
Reported by
Law Enforcement
Coordinates
44.596, -91.178

In Osseo, sandbagging was done along the North Fork of the Buffalo River and firemen went door to door to alert residents of flooding along the South Fork of the Buffalo River. The heavy rain also flooded numerous basements throughout town with about 40 structures sustaining minor water damage. The flood waters along the Buffalo River caused the Buffalo River State Trail to be shut down from west of Osseo into Jackson County.

Flood, Jackson

When
September 7, 8:15 AM CST to 11:10 PM CST
Where
Jackson County, 2.32 mi E of Vaudreuil to 1.67 mi N of Pleasant View
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.306, -90.834

Runoff from heavy rains pushed the Black River out of its banks in Black River Falls. The river crested at 50.01 feet which was three feet over the flood stage.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599125, 598260, 599215, 598055, 599216, 598054, 598056, 598259, 598057, 598058, 598059, 598062, 598258, 601871.